Myopathy with thick filament (myosin) loss following prolonged paralysis with vecuronium during steroid treatment
Article first published online: 13 OCT 2004
Copyright © 1991 John Wiley & Sons, Inc.
Muscle & Nerve
Volume 14, Issue 11, pages 1131–1139, November 1991
How to Cite
Danon, M. J. and Carpenter, S. (1991), Myopathy with thick filament (myosin) loss following prolonged paralysis with vecuronium during steroid treatment. Muscle Nerve, 14: 1131–1139. doi: 10.1002/mus.880141115
- Issue published online: 13 OCT 2004
- Article first published online: 13 OCT 2004
- Manuscript Accepted: 9 OCT 1990
- thick filament;
A 20-year-old female hospitalized with status asthmaticus was treated with bronchodilators, antibiotics, and high-dose corticosteroids, and was paralyzed with vecuronium for 10 days to facilitate mechanical ventilation. When this was discontinued, she was found to have a flaccid quadriplegia with areflexia and 4-fold elevation in serum creatine kinase. A muscle biopsy showed extensive loss of thick (myosin) myofilaments, sometimes in corelike distribution, with relative preservation of thin (actin) filaments and Z-discs. Muscle strength returned to normal after 2 months. The pathological lesion in this patient's muscle fibers resemble those in rats treated with high doses of corticosteroids following denervation.